Alert archive / Nebraska / Tornado Warnings in 2015

Tornado Warning 14, NWS Hastings, NE

May 6, 2015Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this tornado warning at May 6, 2015, 4:58 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 4:58 PM CDT (21:58 UTC)
Expired
May 6, 2015, 5:30 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:59 PM CDTTORNADOHardy, NETWO SEPARATE REPORTS CONFIRMING TOR ON THE GROUND.
May 6, 5:12 PM CDTTORNADO2 Se Ruskin, NELARGE TORNADO ON GROUND...POWER FLASHES
May 6, 5:28 PM CDTTORNADO2 W Byron, NERELAYED BY EMERGENCY MGR. TIME EST FM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WFUS53 KGID 062158
TORGID
NEC129-169-062230-
/O.NEW.KGID.TO.W.0014.150506T2158Z-150506T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 530 PM CDT
    
* AT 458 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER HARDY...OR 20 MILES NORTHWEST OF
  BELLEVILLE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  BYRON AROUND 505 PM CDT.
  RUSKIN AROUND 515 PM CDT.
  DESHLER AROUND 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4000 9776 4000 9800 4016 9795 4020 9790
      4020 9768
TIME...MOT...LOC 2158Z 208DEG 30KT 4001 9792 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

ROSSI
1 follow-up statement
162 
WWUS53 KGID 062213
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT WED MAY 6 2015

NEC129-169-062230-
/O.CON.KGID.TO.W.0014.000000T0000Z-150506T2230Z/
THAYER NE-NUCKOLLS NE-
513 PM CDT WED MAY 6 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN THAYER AND SOUTHEASTERN NUCKOLLS COUNTIES...
    
AT 512 PM CDT...A CONFIRMED TORNADO WAS LOCATED JUST SOUTHEAST OF 
RUSKIN...OR 23 MILES NORTHWEST OF BELLEVILLE...MOVING NORTHEAST AT 
35 MPH.

HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL. 

SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN THAYER AND SOUTHEASTERN NUCKOLLS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4000 9776 4000 9796 4016 9792 4020 9790
      4020 9768
TIME...MOT...LOC 2212Z 207DEG 31KT 4013 9784 

TORNADO...OBSERVED
HAIL...1.00IN

$$

FAY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 6, 2:39 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 6, 2:39 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED MAY 6 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

PLENTY OF INSTABILITY AND SHEAR TO WORK WITH THIS AFTERNOON...SO
RAPID THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER IS
EXPECTED...WITH ROUGHLY THE SOUTHEASTERN HALF OF THE FORECAST AREA
NOW IN A TORNADO WATCH THROUGH 9 PM. LARGE HAIL...WINDS GUSTS IN
EXCESS OF 60 MPH...AND TORNADOES ARE ALL POSSIBLE.

EXPECT CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER TO DIMINISH
DURING THE OVERNIGHT HOURS AS THE RESPONSIBLE LOW PRESSURE SYSTEM
TRACKS NORTHEASTWARD. COULD SEE ANOTHER ROUND OF THUNDERSTORMS
DEVELOP ACROSS THE AREA AHEAD OF A COLD FRONT TOMORROW
AFTERNOON...BUT FOCUS OF THE STRONGER ACTIVITY TOMORROW SHOULD BE
MORE ACROSS NORTH CENTRAL KANSAS AND NOT ENCOMPASS AS MUCH OF THE
LOCAL AREA AS THIS AFTERNOON/EVENINGS ACTIVITY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

WILL BE BRIEF DUE TO ONGOING CONVECTION...BUT PRIMARY FORECAST
CONCERN WILL CONTINUE TO REVOLVE AROUND THUNDERSTORM CHANCES THIS
WEEKEND.

MODELS IN GOOD AGREEMENT AT THE START OF THE PERIOD SHOWING SWRLY
FLOW IN PLACE IN THE UPPER LEVELS...AS A STRONG LOW PRESSURE SYSTEM
HAS SHIFTED SOUTH ALONG THE WEST COAST INTO SRN CALIFORNIA.

THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT ARE DRIVEN
PRIMARILY BY SHORTWAVE DISTURBANCES EJECTED OUT AHEAD OF THE MAIN
UPPER LOW...WHICH BY SUNRISE SATURDAY IS EXPECTED TO BE OVER THE
FOUR CORNERS REGION.

MAIN CONCERN INTO THIS WEEKEND WILL BE AS THAT LOW CONTINUES TO PUSH
EAST...EVENTUALLY ONTO THE PLAINS...WITH THE 12Z GFS/ECMWF TAKING
THE LOW ON A N/NE PATH THROUGH WRN NEBRASKA ON SUNDAY. INCREASED
LARGER SCALE LIFT...SFC BOUNDARIES AND OTHER PARAMETERS CONTINUE TO
SUGGEST THAT SATURDAY AFTERNOON/NIGHT WILL BRING ANOTHER SHOT AT
SEVERE WEATHER. SUNDAY...THE MAIN INSTABILITY AXIS/SFC FRONT LOOKS
TO PUSH E/SE...BUT THE MAIN UPPER LEVEL LOW WILL BE IN CLOSE
PROXIMITY TO THE CWA. LOT OF DETAILS YET TO WORK OUT.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY
AFTERNOON) ISSUED AT 219 PM CDT WED MAY 6 2015

MVFR OR LOWER CIGS ARE EXPECTED THROUGH THE EVENING HOURS AS
SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE LOCAL AREA. SOME OF
THESE STORMS COULD HAVE WIND GUSTS IN EXCESS OF 35KTS...ESPECIALLY
NEAR KGRI WHERE THE SEVERE PROBABILITIES ARE HIGHER. EXPECT
THUNDERSTORM POTENTIAL TO DIMINISH DURING THE EARLY MORNING HOURS
THURSDAY...WITH VFR CONDITIONS RETURNING TO BOTH TERMINALS BY
DAYBREAK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...ADP
AVIATION...ROSSI
Hazardous weather outlook, May 6, 2:25 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT WED MAY 6 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071930-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
225 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT...SOME
OF WHICH ARE EXPECTED TO BECOME SEVERE. HAIL TO THE SIZE OF
GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH OR GREATER AS WELL AS
ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE THE CHANCE FOR
SEVERE THUNDERSTORMS...MAINLY SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE LOCAL
AREA LATER THIS AFTERNOON AND INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, May 6, 4:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          4 SE ESBON              39.78N 98.38W
05/06/2015                   JEWELL             KS   NWS EMPLOYEE

            TORNADO ON GROUND AT THIS TIME. OFF-DUTY NWS EMPLOYEE.

&&

PFANNKUCH
Local storm report, May 6, 4:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             12 E PLAINVILLE         39.23N 99.08W
05/06/2015  E1.50 INCH       ROOKS              KS   PUBLIC

            HAIL FROM APPROXIMATELY 410-412 PM.

&&

ADP
Local storm report, May 6, 4:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          1 S ROSELAND            40.46N 98.56W
05/06/2015                   ADAMS              NE   EMERGENCY MNGR

&&

ADP
Local storm report, May 6, 4:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             BELOIT                  39.47N 98.11W
05/06/2015  E0.50 INCH       MITCHELL           KS   PUBLIC

            REPORTED ON THE EAST SIDE OF BELOIT. LASTED FROM
            APPROXIMATELY 416 TO 426 PM.

&&

ADP
Local storm report, May 6, 4:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          ROSELAND                40.47N 98.56W
05/06/2015                   ADAMS              NE   EMERGENCY MNGR

            AT LEAST MINOR TORNADO DAMAGE REPORTED IN ROSELAND.
            EXTENT UNKNOWN AT THIS TIME.

&&

PFANNKUCH
Local storm report, May 6, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TORNADO          ROSELAND                40.47N 98.56W
05/06/2015                   ADAMS              NE   AMATEUR RADIO

            CONFIRMED BUILDINGS AND HOMES DAMAGED.

&&

HALBLAUB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:19 PM CDTSpecial Weather StatementGIDWebster26 min
May 6, 2:41 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster29 min
May 6, 4:18 PM CDTTornado WarningGIDAdams27 min
May 6, 4:19 PM CDTTornado WarningGIDNuckolls, Webster26 min
May 6, 4:42 PM CDTTornado WarningGIDNuckolls33 min
May 6, 5:18 PM CDTTornado WarningGIDFillmore, Thayer27 min
May 6, 5:22 PM CDTTornado WarningGIDClay15 min
May 6, 5:28 PM CDTTornado WarningGIDThayer32 min
May 6, 5:39 PM CDTTornado WarningGIDFillmore9 min
May 6, 5:55 PM CDTTornado Warning Tornado observedGIDThayer35 min
May 6, 5:58 PM CDTSpecial Weather StatementGIDHall32 min
May 6, 6:23 PM CDTTornado WarningGIDThayer37 min

Nearby

Tornado Warnings in Nebraska, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.